Also known as: Factitious thyrotoxicosis, thyrotoxicosis factitia or thyrotoxicosis medicamentosa
- Who have psychiatric disorders such as Munchausen syndrome
- Who are trying to lose weight
- Who want to get compensation from the insurance company
Factitious hyperthyroidism is higher than normal thyroid hormone levels that occur from taking too much thyroid hormone medication.
Causes, incidence, and risk factors
The thyroid gland produces the hormones thyroxine (T4) and triiodothyronine (T3). In most cases of hyperthyroidism, the thyroid gland itself produces too much of these hormones.
However, hyperthyroidism can also be caused by taking too much thyroid hormone medication for hypothyroidism. This is called factitious hyperthyroidism. When this occurs because the prescribed dose of hormone medication is too high, it is called iatrogenic, or "doctor-induced," hyperthyroidism.
Factitious hyperthyroidism can also occur when a patient intentionally takes too much thyroid hormone, such as in people:
Children may take thyroid hormone pills accidentally.
In rare cases, factitious hyperthyroidism is caused by eating meat contaminated with thyroid gland tissue.
The symptoms of factitious hyperthyroidism are the same as those of hyperthyroidism caused by the thyroid gland, with these exceptions:
Signs and tests
The following test results may indicate factitious hyperthyroidism:
You must stop taking thyroid hormone. If it is medically necessary, the dose must be reduced.
You should be re-evaluated in 2 - 4 weeks to be sure that the signs and symptoms of hyperthyroidism are gone. This also helps to confirm the diagnosis.
People with Munchausen syndrome will need psychiatric treatment and follow-up.
Factitious hyperthyroidism will clear up on its own when you stop taking or lower the dose of thyroid hormone.
When factitious hyperthyroidism lasts a long time, patients are at risk for the same complications of untreated or improperly treated hyperthyroidism caused by the thyroid gland.
These complications include:
Calling your health care provider
Contact your health care provider if you experience any of the symptoms of hyperthyroidism.
Thyroid hormone should be taken only by prescription and under the supervision of a licensed physician.
- Review date:
- April 19, 2010
- Reviewed by:
- Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.